Feeling depressed

Everyone feels low and unhappy from time to time. Often the feeling passes by itself, or because the person takes action to change something that was making them unhappy.

Talking about your feelings with someone you trust may help you to feel better. 

However, if feelings of unhappiness last for a longer period of time and interfere with daily life, then a doctor may make a diagnosis of depression.

Depression is usually diagnosed if some or all of the following symptoms are present every day for several weeks: low mood; apathy; poor concentration; irritability; insomnia; early waking or oversleeping; inability to relax; weight gain or weight loss; loss of pleasure in usual activities; feelings of low self-worth; excessive guilt; and recurrent thoughts of death or suicide. 

Depression is common in people living with HIV, as well as in the general population. Sometimes depression can be triggered by something, like an illness or bereavement, but sometimes there is no obvious cause.

Many people get better from a period of depression without any professional help.  There are lots of things you can do to help make yourself feel better, including talking to people close to you, eating a balanced diet, exercising and getting enough sleep, avoiding alcohol, and tackling problems in your life that might be contributing to your mood.

You and your doctor

If you think you may be experiencing depression, it’s a good idea to talk to your GP about your feelings. A good GP can be a great source of support and advice around depression, so if you’re not happy with the relationship you have with your GP, it may be worth changing to another. Many of the symptoms of depression, such as tiredness and low energy, can also be associated with other physical conditions, so it may be useful to have a physical check-up as well as talking about your mood.

Your GP may recommend talking therapies or treatment with antidepressants, or may suggest other forms of self-help. 

If you have ever experienced depression, now or in the past, it is a good idea to talk to your HIV doctor about it too, as it may affect your choice of HIV treatment. The anti-HIV drugs efavirenz (Sustiva, also in the combination pill Atripla) and rilpivirine (Edurant, also in the combination pill Eviplera) can cause depression as a side-effect. Depression can also be a common side-effect of the hepatitis C treatment called pegylated interferon.

Feeling depressed can also affect how you feel about HIV treatment and your ability to take your drugs as prescribed, so it’s important that you and your doctor talk about how you feel. 

Remember that you don’t have to deal with depression on your own. Family and friends can be a great source of support, as can support groups and health professionals. Visit the More information and advice section for contacts.

Contact NAM to find out more about the scientific research and information used to produce this section.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.